Current Drug Safety

Dr. Seetal Dodd
University of Melbourne
Geelong, 3220


Dystonia Associated with Lamotrigine Therapy: A Case Report and Review of the Literature

Author(s): Paola C. Marrero-Gonzalez, Orlando L. Ruano, Glenn Catalano and Maria C. Catalano

Affiliation: Mental Health and Behavioral Sciences Service, James A. Haley Veterans Hospital, 13000 Bruce B. Downs, Boulevard #116A, Tampa, Florida 33612.

Keywords: Anticonvulsants, dystonia, extrapyramidal symptoms, gamma aminobutyric acid (GABA), lamotrigine, side effects.


The association of extrapyramidal side effects (EPS) with the use of conventional antipsychotics is well established, however, EPS can occur during treatment with anticonvulsant medications as well. We will present the case of a patient who developed an acute dystonic reaction during treatment with lamotrigine and again during re-challenge with the same agent. We will review common side effects of this medication and the previous reports of lamotrigineassociated dystonias. We will also discuss a possible underlying mechanism.

Order Reprints Order Eprints Rights & PermissionsPrintExport

Article Details

Page: [60 - 62]
Pages: 3
DOI: 10.2174/18715249113136660060